Toxic epidermal necrolysis: Pathophysiology and therapeutic advances

Translated title of the contribution: Toxic epidermal necrolysis: Pathophysiology and therapeutic advances

A. P. Villani, M. Vocanson, L. Laoubi, D. Jullien, F. Bérard, J. F. Nicolas, B. Bensaid

Research output: Contribution to journalReview articlepeer-review

6 Scopus citations

Abstract

Toxic epidermal necrolysis is a rare and severe cutaneous adverse drug reaction. The histologic hallmark of this reaction is necrosis with detachment of the epidermis resulting in skin blistering. This is a life-threatening emergency with up to 30 % deaths in the acute phase. The percentage of blistering skin determines two clinical entities: Stevens-Johnson syndrome, in which detachment is less than 10 %, and Lyell's syndrome, in which it is greater than 30 %. The development of late complications, notably mucous synechiae, is frequent and must be systematically prevented. The pathophysiologic mechanism consists of a delayed drug hypersensitivity reaction in which cytotoxic T-lymphocytes play a major role. Genetic background is also very important with HLA-drug associations having been reported, notably in Asian populations. Treatment remains highly debated, with systemic steroids, cyclosporine or intravenous immunoglobulins all being commonly used. Some studies also suggest that TNF-alpha inhibitors are of value in treating this disease.

Translated title of the contributionToxic epidermal necrolysis: Pathophysiology and therapeutic advances
Original languageEnglish
Pages (from-to)418-425
Number of pages8
JournalRevue Francaise d'Allergologie
Volume57
Issue number6
DOIs
StatePublished - Oct 2017
Externally publishedYes

Keywords

  • Cytotoxic T lymphocyte
  • Maculo-papular exanthema
  • Stevens-Johnson syndrome
  • Toxic epidermal necrolysis
  • Toxiderma

Fingerprint

Dive into the research topics of 'Toxic epidermal necrolysis: Pathophysiology and therapeutic advances'. Together they form a unique fingerprint.

Cite this